Neurological variability in chemotherapy‑induced posterior reversible encephalopathy syndrome associated with thrombotic microangiopathy: Case reports and literature review

  • Authors:
    • Chen Makranz
    • Salome Khutsurauli
    • Yosef Kalish
    • Ruth Eliahou
    • Luna Kadouri
    • John Moshe Gomori
    • Alexander Lossos
  • View Affiliations

  • Published online on: November 2, 2017     https://doi.org/10.3892/mco.2017.1476
  • Pages:178-182
Metrics: HTML 0 views | PDF 0 views
0

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a clinical syndrome characterized by headaches, seizures, a confusional state and visual disturbances associated with transient predominantly bilateral posterior white mater magnetic resonance imaging lesions. It is primarily reported in the setting of hypertension, acute renal failure, peripartum eclampsia, autoimmune disease, immunosuppression and chemotherapy. Thrombotic microangiopathy (TMA), including hemolytic uremic syndrome (HUS) and thrombotic thrombocytopenic purpura (TTP) has also been reported as potential PRES inducer. The present study reviews two cases of patients with PRES, associated with TMA caused by chemotherapy. Their clinical and imaging data, and the relevant literature were reviewed. Patient 1 presented with TMA‑induced PRES following mitomycin‑C for metastatic colon adenocarcinoma. Treatment with steroids, plasma exchange, intravenous immuno­globulins, aspirin, antihypertensive drugs, and diuretics resulted in resolution of the neurological and imaging deficits. Patient 2 presented with TMA‑induced PRES following gemcitabine for metastatic breast carcinoma. Treatment was ineffective and the patient deteriorated despite verapamil, dexamethasone, and plasma exchange. In this report, the relevant literature regarding pathogenesis, treatment and prognosis of chemotherapy‑induced PRES associated with TMA was reviewed. We conclude that several chemotherapy agents may cause PRES through various pathogenic mechanisms, leading to clinical variability and divergent response to therapy.

Related Articles

Journal Cover

January 2018
Volume 8 Issue 1

Print ISSN: 2049-9450
Online ISSN:2049-9469

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Makranz, C., Khutsurauli, S., Kalish, Y., Eliahou, R., Kadouri, L., Gomori, J.M., & Lossos, A. (2018). Neurological variability in chemotherapy‑induced posterior reversible encephalopathy syndrome associated with thrombotic microangiopathy: Case reports and literature review. Molecular and Clinical Oncology, 8, 178-182. https://doi.org/10.3892/mco.2017.1476
MLA
Makranz, C., Khutsurauli, S., Kalish, Y., Eliahou, R., Kadouri, L., Gomori, J. M., Lossos, A."Neurological variability in chemotherapy‑induced posterior reversible encephalopathy syndrome associated with thrombotic microangiopathy: Case reports and literature review". Molecular and Clinical Oncology 8.1 (2018): 178-182.
Chicago
Makranz, C., Khutsurauli, S., Kalish, Y., Eliahou, R., Kadouri, L., Gomori, J. M., Lossos, A."Neurological variability in chemotherapy‑induced posterior reversible encephalopathy syndrome associated with thrombotic microangiopathy: Case reports and literature review". Molecular and Clinical Oncology 8, no. 1 (2018): 178-182. https://doi.org/10.3892/mco.2017.1476